Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 1, 2022, 3:12 PM MDT for Archuleta County, Hinsdale County, La Plata County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 1, 2022, 5:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Archuleta County, CO, Hinsdale County, CO, La Plata County, CO
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514
WGUS55 KGJT 012112
FFWGJT
COC007-053-067-012315-
/O.NEW.KGJT.FF.W.0021.220801T2112Z-220801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
312 PM MDT Mon Aug 1 2022
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
Northwestern Archuleta County in southwestern Colorado...
South Central Hinsdale County in southwestern Colorado...
East Central La Plata County in southwestern Colorado...
* Until 515 PM MDT.
* At 312 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.25 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Vallecito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3737 10753 3737 10760 3740 10763 3744 10761
3749 10751 3748 10741 3743 10737 3740 10740
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
KJS2 follow-up statements
201
WGUS75 KGJT 012207
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
407 PM MDT Mon Aug 1 2022
COC007-053-067-012315-
/O.CON.KGJT.FF.W.0021.000000T0000Z-220801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Archuleta CO-Hinsdale CO-La Plata CO-
407 PM MDT Mon Aug 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS
AFTERNOON FOR NORTHWESTERN ARCHULETA, SOUTH CENTRAL HINSDALE AND
EAST CENTRAL LA PLATA COUNTIES...
At 407 PM MDT, satellite estimates and rain gauge data indicated
that thunderstorms produced heavy rain across the warned area.
Between 0.5 and 1.25 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Satellite estimates and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Vallecito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3737 10753 3737 10760 3740 10763 3744 10761
3749 10751 3748 10741 3743 10737 3740 10740
FLASH FLOOD...SATELLITE AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
NL699
WGUS75 KGJT 012313
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
513 PM MDT Mon Aug 1 2022
COC007-053-067-012323-
/O.EXP.KGJT.FF.W.0021.000000T0000Z-220801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Archuleta CO-Hinsdale CO-La Plata CO-
513 PM MDT Mon Aug 1 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR
NORTHWESTERN ARCHULETA, SOUTH CENTRAL HINSDALE AND EAST CENTRAL LA
PLATA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining closures.
LAT...LON 3737 10753 3737 10760 3740 10763 3744 10761
3749 10751 3748 10741 3743 10737 3740 10740
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:38 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 1, 1:38 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 138 PM MDT Mon Aug 1 2022 .SHORT TERM...(Tonight through Tuesday night) Issued at 1246 PM MDT Mon Aug 1 2022 The latest satellite imagery shows an MCV in southeast Utah moving to the northeast. It is difficult to determine if this wave will be the focus for development downstream later this afternoon, but it is possible. Despite that convection has fired over the higher terrain, and will continue to do so over the next several hours. Outflows should help storms migrate out over the valleys. With plenty of moisture in place heavy rainfall is certainly possible. Flash Flood Watches have already been issued for some of the burn scars in preparation for the heavy rain potential. Convection may linger into the late evening hours and overnight perhaps in association with that remnant wave lifting northeastward. The models show the highest moisture values pooling north of I-70 this tonight, which is where the wave may track. Tomorrow the high pressure will be centered just south of the Four Corners. Subsidence in proximity to the high and a disruption of the moisture plume may cause a down tick in convection in the San Juans and adjacent valleys. However the plume of deep moisture will stay in place across the north. Therefore expect the better coverage of storms to be along and north of I-70 in the afternoon and evening. Heavy rainfall will still be a concern tomorrow. .LONG TERM...(Wednesday through Monday) Issued at 1246 PM MDT Mon Aug 1 2022 Wednesday is setting up to be the quietest day of the coming week, although 'quiet' is used in a relative sense. A trough out over the northern Pacific will begin to push east midweek, nudging the ridge of high pressure to the east as well. By Wednesday the center of this ridge is progged to be overhead of the Four Corners, effectively cutting off the monsoonal moisture tap for eastern Utah and western Colorado. With no new moisture pumping into the area, storm coverage is expected to be less, but by no means will this be a completely dry day. Model ensembles are still forecasting the region to see 100-150% of normal PWATs, with the best moisture along and north of I-70. This residual moisture will allow for isolated showers and storms to fire off the higher terrain, but the main threat will be more gusty winds than heavy rains. As the entire trough-ridge pattern continues to work eastward, eastern Utah and western Colorado start to come under a more favorable monsoonal pattern. Thursday will be somewhat of a transition day, as moisture rotates around the periphery of the ridge and begins to moisten the atmosphere across Utah and into Colorado. Showers and storms will be a bit more widespread compared with Wednesday, but still considerably less than what has occurred over the previous week. With ample clear sky expected Wednesday and Thursday, these two days are expected to be the warmest of the period, with highs climbing 3-5 degrees above normal. For Friday into the weekend, the pattern transition completes, placing the Four Corners region square under the plume of monsoonal moisture. Ensemble PWAT forecasts indicate values 150-200% of normal across the region, and individual ensemble members are still projecting values at KGJT of an inch or better, with some approaching record territory. So by Friday and into the weekend, convection will once again be widespread with the main threat being heavy rain and flash flooding. Will keep a close eye on areas that have already seen quite a bit of heavy rain, such as the San Juans and southern valleys, as well as areas that are particularly vulnerable...burn scars, slot canyons, and known "flashy" areas. There is still quite a bit of time for this forecast to change, so do check back for updates as the weekend gets closer. As far as temperatures, as mentioned above, Wednesday and Thursday look to be the warmest days of the period. Temperatures for Friday onward are projected to drop back down to near normal or even a few degrees below normal. Overnight lows will remain mild through the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1129 AM MDT Mon Aug 1 2022 Today's round of convection has already begun across mainly eastern Utah, but expect this to spread into western Colorado very soon. Same threats as usual with any storms...brief heavy rain, frequent lightning, gusty and erratic winds. Aside from that, winds will be generally light and terrain driven. VFR conditions will prevail, although brief drops below ILS breakpoints/into MVFR conditions are possible with any storm. Expect more of the same for tomorrow. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013. UT...Flash Flood Watch until 9 PM MDT this evening for UTZ028. && SHORT TERM...KJS LONG TERM...BGB AVIATION...TGJT
Hazardous weather outlook, Aug 1, 3:44 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 344 AM MDT Mon Aug 1 2022 COZ001>014-017>023-UTZ022>025-027>029-020945- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 344 AM MDT Mon Aug 1 2022 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm development will occur again today and persist into the early morning hours over northern portions of Utah and Colorado. Many storms will have the potential for rainfall rates in excess of 1 inch per hour bringing a threat for excess runoff and flooding issues...especially over burn scars and areas that have received heavy rainfall the past few days. Lightning and gusty outflow winds will threats in all areas today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm coverage will decrease in coverage Tuesday into the late week period as the main monsoon plume becomes cut off. However residual moisture will continue to circulate through the region and lead to at least isolated mountain thunderstorm coverage. Mositure returns to most areas by late this with a threat of heavy rainfall impacting many areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 1, 2:08 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
208 PM MDT Mon Aug 1 2022
COZ011-017-020-012045-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Paradox Valley/Lower Dolores River CO-
208 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of northwestern Ouray
and central Montrose Counties through 245 PM MDT...
At 207 PM MDT, a strong thunderstorm was 12 miles northeast of
Norwood, or 20 miles southwest of Montrose, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Satellite indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montrose.
This includes the following highways...
U.S. Highway 550 in Colorado near mile marker 130.
U.S. Highway 50 in Colorado between mile markers 87 and 92.
Colorado 90 between mile markers 82 and 89.
Colorado 145 near mile marker 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3813 10791 3816 10836 3858 10829 3855 10788
TIME...MOT...LOC 2007Z 193DEG 22KT 3827 10815
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BGBSpecial weather statement, Aug 1, 2:27 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
227 PM MDT Mon Aug 1 2022
COZ019-012100-
Southwest San Juan Mountains CO-
227 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of northwestern
Archuleta, south central Hinsdale and east central La Plata Counties
through 300 PM MDT...
At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Pagosa Springs, or 33 miles northeast of Durango,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Archuleta, south central Hinsdale and east central La Plata Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3736 10759 3748 10761 3760 10727 3741 10723
TIME...MOT...LOC 2027Z 258DEG 22KT 3747 10731
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KJSSpecial weather statement, Aug 1, 2:28 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
228 PM MDT Mon Aug 1 2022
COZ019-023-012100-
Southwest San Juan Mountains CO-San Juan River Basin CO-
228 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of north central
Archuleta County through 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pagosa Springs, or 27 miles north of Dulce, moving southeast at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pagosa Springs around 235 PM MDT.
This includes U.S. Highway 160 in Colorado between mile markers 139
and 142, and between mile markers 148 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3734 10719 3739 10713 3739 10695 3738 10688
3723 10707
TIME...MOT...LOC 2028Z 311DEG 15KT 3733 10705
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KJSSpecial weather statement, Aug 1, 2:38 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
238 PM MDT Mon Aug 1 2022
COZ012-014-018-012115-
Upper Gunnison River Valley CO-Northwestern San Juan Mountains CO-
West Elk and Sawatch Mountains CO-
238 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of east central
Montrose and southwestern Gunnison Counties through 315 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Montrose, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Montrose and southwestern Gunnison Counties, including the following
locations... Sapinero and Cimmaron.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 109 and 127.
Colorado 92 between mile markers 49 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3832 10759 3841 10767 3856 10747 3840 10734
TIME...MOT...LOC 2038Z 237DEG 16KT 3841 10753
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KJSSpecial weather statement, Aug 1, 2:54 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
254 PM MDT Mon Aug 1 2022
COZ017-020-012130-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
254 PM MDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of south central
Montrose County through 330 PM MDT...
At 253 PM MDT, a strong thunderstorm was 9 miles east of Nucla, or
30 miles southwest of Montrose, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Satellite indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Redvale.
This includes the following highways...
Colorado 141 between mile markers 53 and 56.
Colorado 145 between mile markers 108 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3816 10833 3817 10850 3843 10853 3844 10824
TIME...MOT...LOC 2053Z 193DEG 22KT 3828 10838
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BGBLocal storm report, Aug 1, 3:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND GST 18 SE MASSADONA 40.02N 108.40W
08/01/2022 M53 MPH RIO BLANCO CO MESONET
MESONET STATION PIRC2 PINTO, MASSADONA 18SE.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:43 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 9 hr |
| Aug 1, 1:29 PM MDT | Special Weather Statement | GJT | Ouray | 31 min |
| Aug 1, 1:37 PM MDT | Special Weather Statement | GJT | Hinsdale | 23 min |
| Aug 1, 2:08 PM MDT | Special Weather Statement | GJT | Montrose | 37 min |
| Aug 1, 2:27 PM MDT | Special Weather Statement | GJT | Hinsdale | 33 min |
| Aug 1, 2:28 PM MDT | Special Weather Statement | GJT | Archuleta | 32 min |
| Aug 1, 2:38 PM MDT | Special Weather Statement | GJT | Ouray | 37 min |
| Aug 1, 2:53 PM MDT | Areal Flood Advisory | GJT | Archuleta, Hinsdale, La Plata | 19 min |
| Aug 1, 2:54 PM MDT | Special Weather Statement | GJT | Montrose | 36 min |
| Aug 1, 3:40 PM MDT | Areal Flood Advisory | GJT | Dolores | 65 min |
| Aug 1, 5:26 PM MDT | Flash Flood Warning | GJT | Gunnison, Pitkin | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.